New to all of this

Hi, I am a 33yo female who is actually thrilled to have migraine dx as for 3 years the doc’s thought I was “getting” MS. Anyway, my symptom is a visual disturbance that happens sometimes every 30 seconds, lasts days/weeks then goes away for days/weeks. It is a gray shape that changes (lasts a split second) and is only in my right eye. The neuro-opth is calling it vasospastic amaurosis fugax and has me on 240 mgs of verapamil which hasn’t yet helped. I had a a few dizzy episodes since Halloween and they were awful! Lasted up to 1 1/2 hours at times. I still feel whoozy at times and am so afraid of having the major dizzies again. What does everyone do when this happens? Are there other meds I should push for? I think the doc will up the verapamil to 360 mg a day but I don’t want to OD on the stuff. I have had 3 MRI’s in the last 3 years that show 7-11 spots on the brain that haven’t changed (thank goodness), does anyone else have spots? ANy other info on this would be great, I will read pasts posts to start to educate myself! Aimee

Hello aimee,

Just saying a quick hi and welcome to the board. I’ve also been ill three years, my main problem is headaches and dizziness/vertigo. It sounds like your doc is on the right track with verapamil, you often have to stay on a daily preventative for a while until you see benefits, often slowly upping the dose. If it doesn’t work they will generally try you on another one. It sometimes depends on the drug how long you give it before you give up on it, they often say a 3 month trial is a good idea. I know Adam who runs this board had a lot of success with verapamil, although he had side effects that meant he had to come off it. I am about to try it. There are countless other drugs that can be tried for migraine, definitely don’t despair if the verapamil doesn’t work (everyone responds differently to different drugs) you can just move on to the next on the list. Drugs commonly used for migraine are beta blockers, tricyclic anti-depressants, anti siezure meds and a calcium channel blocker which is what you are currently taking. There is also a drug called sandomigran (pizotifen) which a couple of people I know have had success with. Another drug is diamox (acetozalomide) although I don’t think doctors tend to go for that first off, it tends to be something they will try if others don’t work. Should you need to suggest another drug to your doc I or others on here could suggest things for you to discuss with your doc if he/she isn’t being helpful.

In terms of the dizziness, it’s scarey when it first happens, but the best thing to do is to try and relax and npt panic about it. Hard I know, as it feels awful, but once you know what it is and that it’s the migraine causing it, it pays to try not to worry about it whilst its happening. Anxiety can actually make the dizziness worse. The dizziness won’t actually harm you, it’s just very unpleasant. Do you get actual spinning vertigo attacks, or a more general sense of dizziness.?

In terms of what to do about it, you are already doing it. The answer is a migraine preventative, if you can get the migraine under control with a drug, then the dizzy spells should go. It’s just a question of finding the right drug.

best,

Hannah

Hi Aimee

Welcome to the board. You’ve come to the right place - pity you had to be here!

Hannah has pretty much summed it up. You still have a few alternatives if Verapamil doesn’t work.
Persistent auras such as you describe tend to respond best to:

  • Verapamil
  • Sodium Valproate (Depakote)
  • Acetazolamide (Diamox)
  • occasoinally Topiramate (Topamax)

Those spots you refer to sound like white matter hyperintensities. They are seen quite often in migraineurs
and do not progress. There is also no evidence to suggest that someone with these areas of hyperintensity on MRI,
will be any harder to treat than someone without them.

Best of luck, keep us up to date with how things go.

Adam

Thanks for your info…so helpful! Adam, what side effects did you have from verapamil that made you stop taking it? I feel a bit dizzy…just the leaning to the side type at times, but the visual spots have been gone for 4 days now. I feel tired too but that could be due to my 3 year old waking me up every night!! Thanks again…I will post more later. aimee